Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 44, NWS Lake Charles, LA

June 27, 2024Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Jun 27, 2024, 6:29 PM CDT for Calcasieu Parish, Louisiana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2024, 6:29 PM CDT (23:29 UTC)
Expired
Jun 27, 2024, 6:45 PM CDT
In force
16 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 4 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1329 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

620 
WFUS54 KLCH 272329
TORLCH
LAC019-272345-
/O.NEW.KLCH.TO.W.0044.240627T2329Z-240627T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
629 PM CDT Thu Jun 27 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  South central Calcasieu Parish in southwestern Louisiana...

* Until 645 PM CDT.

* At 629 PM CDT, a confirmed tornado was located over Lake Charles
  Regional Airport, moving southwest at 15 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Calcasieu Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3005 9333 3018 9323 3014 9314 3005 9318
TIME...MOT...LOC 2329Z 023DEG 13KT 3012 9321 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:31 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 27, 3:31 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
331 PM CDT Thu Jun 27 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 330 PM CDT Thu Jun 27 2024

Afternoon surface analysis shows a weak boundary draped across the
northeastern edge of the CWA, resulting in a more northerly flow
at AEX while W to SW flow continues elsewhere. South of this
boundary, dewpoints are in the mid to upper 70s, while dewpoints
across AEX and Ft. Johnson currently sit around 70 degrees. Aloft,
water vapor imagery shows a decent swath of mid-level dry air
draped across roughly the lower 2/3rd of the forecast area,
along a rough line extending from near/south of Beaumont to
Alexandria. This dry air has kept shower activity mostly at bay
across southwest and south central LA today, while on the
contrary, showers have steadily increased in coverage across
inland SE TX through the last few hours. Although some CAMs
guidance wants to induce shower activity across Acadiana through
the next couple of hours, this seems rather unlikely beyond a very
light shower or two due to the presence of dry air overhead.
Regardless, expect any lingering convection to taper off post-
sunset this evening per-usual, giving way to another warm and
muggy night with lows in the mid to upper 70s.

Tomorrow into the weekend mid-level ridging will begin to slowly
build back overhead from the west. Ridging overhead will likely be
fairly weak tomorrow, before settling overhead by Saturday. This
will result in decent rain chances tomorrow, especially across
Acadiana where any influence from the ridge will be less. By Sat,
rain chances reduce further area-wide, but Acadiana still looks to
have the best chance out of anybody. Any precip tomorrow and
Saturday will be typical pop-up daytime heating showers, with
coverage peaking through the afternoon and dying with sunset.
Temperature wise, we again warm into the low to mid 90s both
tomorrow and Saturday, while overnight lows fall into the mid 70s
to low 80s. Heat indices look borderline for an advisory
tomorrow, mainly for interior SE TX, with an advisory looking more
likely for Saturday for a larger portion of the region.

17

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 330 PM CDT Thu Jun 27 2024

By Sunday, the an upper level ridge of high pressure situated over
the Southern Plains continues to build with a slight shift of the
center ridge axis toward the Mississippi Valley. Meanwhile a
downstream low pressure complex north of Maine will extend a frontal
boundary across the Appalachia to the ARKALEX with generally more
humid / unstable remaining south of the frontal boundary. Thus,
while mid to upper level dry layers are expected, Isolated to
scattered surface based convection is not out of the question which
currently has been favored toward the Acadiana region leading into
eastern portions of LA. Heat will also be a likely headline with
temperatures nearing 100°F and Heat Indices breaching 110°F among
the interior SETX counties and some interior SWLA parishes which
will likely be realized for locations outside of any precipitation
or prolonged cloudy cover. Similar conditions are expected to
persist Monday with winds veering a little more SW’ly throughout the
day, however, signals of precipitation appear to be less with little
to no forcing mechanism amid forecast persisting ridge. Thus heat
related headlines appear favorable into the early work week.
Hereafter continuing through the remainder of the mid week,
temperatures will continue to remain very warm to hot in the mid to
upper 90’s, with the upper ranges keep to the interior counties and
parishes. POPS do not fully exit the forecast area, but the more
favorable signal for organized precipitation tend to drop off with
Isolated diurnal convection more favorable along coastal / southern
portions of the TX and LA. Meanwhile the upper level high pressure
ridge shows signs of breaking down toward the end of the week.

 Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Thu Jun 27 2024

Light west to southwest winds and mainly VFR ceilings will prevail
through the afternoon. A few isolated showers will be possible
through the next few hours as well, mainly for the I-10 terminals.
Some of this convection may become heavy at times and be capable
of briefly reducing VIS if they move across the terminals. Shower
activity should taper off with sunset with light winds and VFR
ceilings then continuing through the end of the period.

&&

.MARINE...
Issued at 330 PM CDT Thu Jun 27 2024

Weak high pressure at the surface will ridge across the northern
Gulf of Mexico for the next several days. This will allow for
mainly light onshore flow for the remainder of the week, to go
along with mainly low seas. Through the next several days,
scattered to occasionally widespread showers and thunderstorms are
expected each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  95  76  96 /   0  20   0  20
LCH  76  91  79  91 /  20  40  10  20
LFT  76  92  79  93 /  40  70  10  40
BPT  77  93  79  93 /  10  30   0  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...17
LONG TERM....30
AVIATION...17

In the hours before

Special weather statement, Jun 27, 6:25 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
625 PM CDT Thu Jun 27 2024

LAZ141-241-280000-
Southern Calcasieu LA-Northern Calcasieu LA-
625 PM CDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALCASIEU PARISH
THROUGH 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westlake, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Lake Charles Regional Airport, Moss
Bluff, Holmwood, and Carlyss.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 22 and 36.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3005 9330 3030 9339 3036 9325 3013 9301
      3005 9318
TIME...MOT...LOC 2325Z 331DEG 15KT 3027 9327

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:48 AM CDTFlash Flood WarningLCHSaint Martin3 hr
Jun 27, 6:25 PM CDTSpecial Weather StatementLCHCalcasieu35 min
Jun 27, 6:54 PM CDTSpecial Weather StatementLCHCameron36 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.